Nebraska, 2023Tornado and Damaging Winds in Nebraska, August 5, 2023
August 5, 2023 · NWS OAX · 7 events in 5 counties and zones
Clusters of thunderstorms developed in eastern Nebraska as a mid-level low moved across the northern Plains. An EF-U tornado was reported near Snyder with no known impacts or damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms developed in eastern Nebraska as a mid-level low moved across the northern Plains. An EF-U tornado was reported near Snyder with no known impacts or damage. The highest measured wind gust was 62 mph in Gage County. There were a few reports of tree damage across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 5, 5:38 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 5, 5:38 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
638 PM CDT Sat Aug 5 2023
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 228 PM CDT Sat Aug 5 2023
Key Messages:
- Widely scattered severe storms are possible late this afternoon
through this evening.
- Windy and cooler Sunday.
- Cool with continued shower and thunderstorm chances this
upcoming week.
Late this afternoon and tonight:
A midlevel vorticity maximum --evident in early afternoon water
vapor imagery-- over central SD is forecast to drift into
northeast NE by Sunday morning in tandem with a weak surface low.
Meanwhile, an associated cold front will advance into the mid-MO
Valley tonight. Ahead of the front, surface analysis indicates a
number of subtle confluence zones, which have focused isolated
thunderstorm development near the SD border, and a deepening
cumulus field from near Tekamah to northeast of Lincoln.
A fair amount of model spread exists in convective evolution this
afternoon and evening, due in part to the modestly forced nature
of the environment. Based on current visible satellite trends, it
appears that storms will gradually become more widespread across
northeast NE this afternoon into early evening with activity
spreading southeast this evening. Objective analysis suggests that
the air mass has become moderately unstable as of 2 PM with
MLCAPE estimated in the 1000-1500 J/kg range. Continued daytime
heating coupled with slight cooling aloft ahead of the midlevel
system will support further destabilization into early evening
amidst a modestly sheared kinematic environment. The given setup
will be supportive of organized multicells and supercell storm
modes with the primary hazards being large hail and locally
damaging winds, especially if storms grow upscale into a line. The
best potential for a tornado or two will be along and east of the
MO River where locally backed near-surface winds will enhance
low-level shear. Localized flash flood also remains a concern.
Thunderstorms are expected to shift east/south of the area by
midnight to 1 AM.
Sunday and Sunday night:
The midlevel vorticity maximum over the mid-MO Valley Sunday
morning will continue east-southeast into IA with TROWAL-related
shower activity developing Sunday morning and continuing into
Sunday night. An associated cold front will sweep through the area
with northwest winds gusting to 35 to 45 mph. Temperatures Sunday
will be affected by clouds and areas of precipitation with highs
in the low to mid 70s.
Monday through Wednesday:
Northwest flow will prevail in the midlevels with an embedded
perturbation moving through the area Monday night into Tuesday.
Another, stronger system is forecast to move through the central
Plains Tuesday night into Wednesday. We will see a chance of
showers and thunderstorms with those disturbances with the best
chance of measurable precipitation being late Tuesday night into
Wednesday morning. Temperatures will remain below normal with
highs mainly in the 70s.
Thursday and Friday:
We will see another chance of showers and storms Thursday night
into Friday morning in association with a midlevel disturbance
glancing the region. Highs in the 70s to lower 80s Thursday are
forecast to warm into the low/mid 80s by Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Aug 5 2023
Primary TAF concern 00Z to 05Z will be threat of thunderstorms,
primarily at KOFK and KOMA. More immediate threat of storms will
be at KOFK between 00z and 03z. Not expecting storms to move into
KOMA until 0215-0245Z. VFR Ceilings 3500-6000 AGL and visibilities
5-10SM with thunderstorms in general. Stronger storms may reduce
visibilities into the 1-2SM range.
Threat of thunderstorms diminishes at all TAF sites afer 06z. As
weak cold front moves through area, cooler air in its wake will
cause ceilings to decrease into MVFR category 1500-2500 AGL.
Timing of MVFR cigs around 10Z at KOFK and 14Z and KOMA and KLNK.
Visibility restriction will hover 6-10SM. Scattered showers could
lower visibilities into MVFR categories after 14z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
DISCUSSION...Mead
AVIATION...Fortin
Hazardous weather outlook, Aug 5, 3:21 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
421 PM CDT Sat Aug 5 2023
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
421 PM CDT Sat Aug 5 2023
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Sunday
Thunderstorms are developing this afternoon over portions of
northeast Nebraska into west-central IA with additional storm
development possible across the remainder of eastern Nebraska and
southwest Iowa this evening. A few of these storms could be
strong to severe with the primary hazards being hail up to ping-
pong ball size and damaging winds of 60 to 75 mph. A tornado or
two are possible, mainly to the northeast of a Hartington to
Fremont to Harlan, Iowa line. Localized flash flooding is also a
concern.
.DAYS TWO THROUGH SEVEN...Sunday night through Saturday
Northwest winds could gust up to 40 to 45 mph on Sunday, with the
strongest winds expected over northeast Nebraska.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed today or tonight.
Event by event
4 thunderstorm wind, 2 funnel cloud, 1 tornado. Local standard time, as filed.
Tornado, Dodge
- When
- August 5, 6:53 PM CST
- Where
- Dodge County, 1.47 mi SSE of Crowell
- Rating
- EFU
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 41.710, -96.710
Emergency manager relayed report from the public of a tornado.
Funnel Cloud, Saunders
- When
- August 5, 7:12 PM CST
- Where
- Saunders County, 2.14 mi NNE of Prague
- Reported by
- Public
- Coordinates
- 41.350, -96.810
Public reported a brief funnel cloud north of Prague that last for about a minute and went away.
Funnel Cloud, Washington
- When
- August 5, 7:50 PM CST
- Where
- Washington County, 1.24 mi SE of Spiker
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.610, -96.300
Fire department reported an intermittent funnel cloud 6 miles southwest of Herman.
Thunderstorm Wind, Gage
- When
- August 5, 9:17 PM CST
- Where
- Gage County, 0.53 mi W of Pickrell
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.380, -96.730
Public reported a 12 to 14 inch diameter tree blown over and a fence.
Thunderstorm Wind, Gage
- When
- August 5, 9:29 PM CST
- Where
- Gage County, 5.09 mi NNW of Filley
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.350, -96.560
A private weather station measured a peak wind gust of 62 mph.
Thunderstorm Wind, Saunders
- When
- August 5, 9:45 PM CST
- Where
- Saunders County, 2.19 mi ESE of Swedeburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.120, -96.590
Public reported trees snapped and other debris scatter around.
Thunderstorm Wind, Sarpy
- When
- August 5, 10:15 PM CST
- Where
- Sarpy County, Gretna
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.150, -96.250
Public reported via social media large tree branches broken.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 5, 20231 death · 3 injured · 61 kt wind · 5 events
- Flood in Alaska, August 5 to 6, 2023$7.0 million · 1 event
- Wildfire in Idaho, August 5 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2023$2.2 million · 1.25 in hail · 10 events
- Tornadoes and Flash Flooding in Iowa, August 5, 2023$1.7 million · EF0 · 12 events
- Wildfire in Colorado, August 5 to 31, 2023$1.0 million · 1 event
- Wildfire in Texas, August 5 to 10, 2023$500,000 · 1 event
- Hail and Damaging Winds in Alabama, August 5, 2023$72,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Kansas, August 5, 20231 injured · $67,000 · 2 in hail · 19 events
- Damaging Winds in Tennessee, August 5, 2023$108,000 · 65 kt wind · 13 events
- Flood and Damaging Winds in Kansas, August 5, 2023$53,000 · 61 kt wind · 23 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2023$50,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125472, 1125473, 1125474, 1125475, 1125476, 1125477, 1125478.